Alert archive / Texas / Red Flag Warnings in 2014

Red Flag Warning 24, NWS Midland/Odessa, TX

March 28, 20144 counties in Texas

NWS Midland/Odessa, TX issued this red flag warning at Mar 28, 2014, 4:03 AM CDT for 4 counties in Texas. It took effect at Mar 28, 2014, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 28, 2014, 4:03 AM CDT (09:03 UTC)
In effect from
Mar 28, 2014, 12:00 PM CDT
Expired
Mar 28, 2014, 7:00 PM CDT
In force
7 hr
Issued by
NWS Midland/Odessa, TX

Counties Loving County, TX, Pecos County, TX, Terrell County, TX, Ward County, TX

The radar

The Midland/Odessa radar (KMAF), 115 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2014-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2014-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4510 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

443 
WWUS84 KMAF 280903
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
403 AM CDT FRI MAR 28 2014

...RED FLAG WARNING IS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING FOR THE LOWER ELEVATIONS OF THE TRANS PECOS FOR 20 FT WINDS 
15 TO 25 MPH...MIN RH 10 TO 15 PCT...AND VERY HIGH FIRE DANGER...

.CRITICAL FIRE WEATHER WILL DEVELOP TODAY IN WAKE OF THE EXITING
TROUGH AND WEST AND NORTHWEST WINDS OF 15 TO 25 MPH ARE EXPECTED.
RH/S WILL DECREASE EARLY TOO WITH THE POOR RECOVERY THIS MORNING 
SETTING THE STAGE. THIS TOO WILL CONTRIBUTE TO A DECIDEDLY LACK OF
MOISTURE IN THE CURED GRASSES RESULTING IN VERY HIGH FIRE DANGER.

TXZ058-059-067-074-075-080>082-282030-
/O.NEW.KMAF.FW.W.0024.140328T1700Z-140329T0000Z/
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WARD-
DAVIS/APACHE MOUNTAINS AREA-PECOS-MARFA PLATEAU-BIG BEND AREA-
TERRELL-
403 AM CDT FRI MAR 28 2014

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING FOR GUSTY WINDS...LOW HUMIDITY...AND VERY HIGH FIRE DANGER FOR 
THE LOWER ELEVATIONS OF THE TRANS PECOS...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CDT
THIS EVENING. 

* WIND...WEST TO NORTHWEST 15 TO 25 MPH.

* HUMIDITY...MINIMUM 10 TO 15 PERCENT.

* FIRE DANGER...VERY HIGH.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE SPARKS.
ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW QUICKLY INTO
DANGEROUS WIND-DRIVEN WILDFIRES.

&&

$$


FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/MAF (ALL LOWER CASE)
1 follow-up statement
177 
WWUS84 KMAF 281856
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
156 PM CDT FRI MAR 28 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR THE LOWER ELEVATIONS OF THE TRANS PECOS FOR 20 FT WINDS 15 TO
25 MPH...MIN RH 10 TO 15 PCT...AND VERY HIGH FIRE DANGER...

.CRITICAL FIRE WEATHER WILL CONTINUE IN THE WAKE OF AN EXITING
UPPER LEVEL TROUGH. GUSTY WEST TO NORTHWEST WINDS OF 15 TO 25 MPH
ARE EXPECTED ALONG WITH LOW RH/S. IN ADDITION A DECIDEDLY LACK OF
MOISTURE IN THE CURED GRASSES WILL RESULT IN VERY HIGH FIRE
DANGER.

TXZ058-059-067-074-075-080>082-290000-
/O.CON.KMAF.FW.W.0024.000000T0000Z-140329T0000Z/
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WARD-
DAVIS/APACHE MOUNTAINS AREA-PECOS-MARFA PLATEAU-BIG BEND AREA-
TERRELL-
156 PM CDT FRI MAR 28 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR THE LOWER ELEVATIONS OF THE 
TRANS PECOS...

* WIND...WEST TO NORTHWEST 15 TO 25 MPH.

* HUMIDITY...MINIMUM 10 TO 15 PERCENT.

* FIRE DANGER...VERY HIGH.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE
SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW
QUICKLY INTO DANGEROUS WIND-DRIVEN WILDFIRES.

&&

$$


FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/MAF (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Mar 28, 12:09 AM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, Mar 28, 12:09 AM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1209 AM CDT Fri Mar 28 2014

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Wly winds less than 10kts thru night, but will increase 15-20kts
around 15Z and will persist thru the afternoon. A cold front will
turn winds ne around 01Z-02Z. VFR conditions.

&&

.PREV DISCUSSION... /ISSUED 538 PM CDT Thu Mar 27 2014/

AVIATION...
00Z TAF issuance
Strong westerly winds will continue for another hour or two before
diminishing below 15 kts for the evening. Just like a broken
record, westerly winds will increase once again by late morning
with gusts over 20 kts into the afternoon.

PREV DISCUSSION... /ISSUED 139 PM CDT Thu Mar 27 2014/

DISCUSSION...

Nearly zonal flow aloft over the region at the base of a broad ua
trough over the western/central Conus is resulting in gusty westerly
winds areawide this afternoon.  A few locations have 30 to 35 mph
sustained winds, namely Carlsbad, Wink and surrounding areas where
stronger mid level winds aloft are indicated in the latest model
progs.  Since winds through the atmospheric column are progged to
decrease somewhat through the rest of the afternoon, think the
instance of 30+ mph sustained winds will be limited and will utilize
social media to keep residents abreast of areas with stronger winds.
As far as high winds in the mountains, the Davis Mountains had a
gust to 58 mph earlier, while winds over the Guadalupes are still
just below 40 mph sustained with gusts in the low to mid 50 mph
range.  Think the potential is still there for wind speeds to meet
or exceed criteria, so will leave the High Wind Warning in effect
until 28/00Z.  Temperatures are well on their way above normal for
this afternoon due in part to the downslope westerly winds.  will
adjust temperatures this afternoon a few degrees higher as readings
are nearing forecast highs.

Expect more of the same Friday, although a weak shortwave trough
moving over the area tonight, followed by shortwave ridging Friday,
will allow for slightly lesser wind speeds.  Still, west to
northwest downslope winds will result in above normal temperatures
again Friday with more fire weather concerns enumerated in the Fire
Weather Discussion below.  A weak cold front will move into the area
Friday night, with Saturday's highs closer to normal, but still
slightly above in most locations.  A flat ua ridge will pass over
the region Saturday, but increasing southwest flow aloft Sunday will
aid temperatures warming well above normal again.

General westerly flow aloft will persist through early next week,
with more of the same expected.  Models are still struggling with
the amplitude of an ua trough over the western Conus early next
week.  At this time, it appears the ua trough will not deepen enough
to give us an appreciable chance of rain.  As a matter of fact, the
latest models are indicating a cold front will not make it into the
area next Tuesday/Wednesday, so have increased temperatures both
days from the previous forecast.  The rest of next week could be
more of the same, barring a complete turnaround of model
prognostications.  67

FIRE WEATHER...

Relative humidities continue to decrease early this afternoon with
the dryline now east of most locations. RH values 10-15 percent
conbined with strong westerly winds around 20-25kts sustained with
higher gusts have pretty much resulted in widespread critical fire
weather conditions. A Red Flag Warning remains in effect through the
afternoon for southeast New Mexico and most of west Texas. Winds are
expected to fall below critical thresholds by this evening, lowering
fire weather concerns for the night. Overnight RH recoveries will
generally be poor to fair followed by another dry day Friday. Winds
should however stay below critical speeds and only elevated fire
weather concerns are expected. Areas that see poor recoveries
overnight would likely be more susceptible to experience elevated
fire weather conditions. A Fire Danger Statement may be needed for
Friday afternoon for those locations.  27

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Mar 28, 3:34 AM CDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
334 AM CDT FRI MAR 28 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-290845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
334 AM CDT FRI MAR 28 2014 /234 AM MDT FRI MAR 28 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE LOWER
ELEVATIONS OF THE TRANS PECOS TODAY. THE WEATHER COMBINED WITH THE
DRY GRASSES WILL RESULT IN VERY HIGH FIRE DANGER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FIRE WEATHER CONCERNS WILL INCREASE AGAIN SUNDAY...ESPECIALLY ACROSS
THE LOWER ELEVATIONS OF THE GUADALUPE MOUNTAINS AND THE PLAINS OF SOUTHEAST
NEW MEXICO.

OTHERWISE...THE PROBABILITY FOR WIDESPREAD SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

Red Flag Warnings in Texas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.